Wyoming, 2012

High Wind in Wyoming, April 6 to 7, 2012

April 6 to 7, 2012 · NWS CYS · 3 events in 2 counties and zones

A tight surface pressure gradient combined with strong winds aloft produced gusty westerly winds in excess of 60 mph from the southern Laramie Range foothills east to Cheyenne.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight surface pressure gradient combined with strong winds aloft produced gusty westerly winds in excess of 60 mph from the southern Laramie Range foothills east to Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 6, 10:29 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 6, 10:29 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1129 PM MDT FRI APR 6 2012

.AVIATION...06Z TAFS

VFR CONDITIONS WITH GUSTY WINDS CONTINUING OVERNIGHT INTO
SATURDAY.

CLAYCOMB

&&

.PREV DISCUSSION... /ISSUED 943 PM MDT FRI APR 6 2012/

UPDATE...
ANY THUNDERSTORM CHANCES HAVE PUSHED OFF TO THE EAST INTO CENTRAL
NEBRASKA. IN AN EARLIER UPDATE...REMOVED ANY CHANCE OF CONVECTION
FROM THE CWA. SFC WINDS HAVE DECOUPLED SOMEWHAT THIS
EVENING AND HAVE DROPPED BELOW CRITERIA. THEREFORE WILL CANCEL THE
HIGH WIND WARNING AND WIND ADVISORY PREVIOUSLY IN EFFECT FOR
PORTIONS OF THE AREA. STILL WEST TO NORTHWEST WINDS OF 15 TO 30
MPH WITH GUSTS TO 40 MPH WILL CONTINUE THROUGH THE REST OF THE
NIGHT. FINALLY...HUMIDITIES HAVE RECOVERED AS TEMPERATURES HAVE
COOLED THIS EVENING. SO LET THE RED FLAG WARNING IN EFFECT EXPIRE
ON SCHEDULE AT 8 PM. OUTSIDE OF SOME BREEZY CONDITIONS...NO
SENSIBLE WEATHER IMPACTS ANTICIPATED OVERNIGHT.

AVIATION...06Z TAF ISSUANCE...
VFR CONDITIONS WILL PREVAIL AT TAF SITES THROUGH THE PERIOD.
BREEZY WEST/NORTHWEST WINDS WILL GUST TO 30 TO 35 KNOTS OVERNIGHT
TONIGHT AND THROUGH THE DAY ON SATURDAY. WINDS WILL FINALLY
SUBSIDE LATE SATURDAY AFTERNOON AND MORE SO SATURDAY EVENING.

PREV DISCUSSION... /ISSUED 315 PM MDT FRI APR 6 2012/

SHORT TERM...TONIGHT THROUGH SUNDAY...WINDY...DRY AND MILD WEATHER
WAS OCCURRING OVER THE CWA EARLY THIS AFTERNOON AND WILL CONTINUE
THROUGH EARLY TONIGHT. THE SHORTWAVE TROUGH IS CURRENTLY LIFTING
NORTHEAST OVER WYOMING WITH THE CIRCULATION SEEN ON SATELLITE
IMAGERY NEAR KLND AT 19Z. THAT FEATURE CONTINUES TO MOVE NORTHEAST
THROUGH SATURDAY WITH THE TAIL END OF THE VORTICITY OVER CENTRAL
WYOMING AT 12Z SATURDAY...ORIENTED ALONG THE FLOW ALOFT. HEIGHTS
THEN RISE ALOFT OVER THE ROCKIES THROUGH SUNDAY. THE ASSOCIATED
COLD FRONT WAS LOCATED OVER FAR EAST WYOMING EARLY THIS AFTERNOON
AND STILL HAD 2 MB TO 4 MB THREE HOURLY RISE BEHIND OVER CENTRAL
AND WESTERN WYOMING. THE FRONT WAS A BIT SLOWER THAN EXPECTED.
ALONG THE FRONT HAS BEEN A LINE OF CUMULUS AND EVEN SHOWERS AND
THUNDERSTORMS FROM NIOBRARA COUNTY NORTHWARD. THERE IS STILL SOME
LOW LEVEL MOISTURE AND INSTABILITY IN AREAS FURTHER AND SO SHOWERS
AND THUNDERSTORMS WILL LIKELY BE MORE WIDESPREAD ALONG THE FRONT
THIS EVENING AS IT MOVES EAST. THE ACTIVITY WILL PRODUCE GENERALLY
HAIL TO ONE HALF INCH IN DIAMETER...STRONG WIND GUSTS AND A
PERIOD OF MODERATE RAINFALL. THE FRONT SHOULD BE EAST OF THE
ENTIRE CWA BY 03Z. SOME SHOWERS MAY ALSO FORM OVER MAINLY CARBON
AND EVENTUALLY CONVERSE AND NIOBRARA COUNTIES TONIGHT THE
SHORTWAVE TROUGH LIFTS NORTHEAST. BY SATURDAY MORNING MOSTLY CLEAR
SKIES AND DRY CONDITIONS WILL AFFECT THE CWA THROUGH SUNDAY.
STRONG WINDS WILL BE ASSOCIATED BOTH BEHIND AND AHEAD OF THE FRONT
EARLY TONIGHT. AHEAD OF THE FRONT WILL BE SOUTH WINDS GUSTING AS
HIGH AS 45 MPH ESPECIALLY OVER THE PANHANDLE. BEHIND THE FRONT
WILL BE WESTERLY SURFACE WINDS WITH GUSTS AS HIGH AS 60 MPH...
ESPECIALLY IN SOUTHEAST WYOMING. WILL EXTEND THE WIND ADVISORY
FOR THE PANHANDLE UNTIL 06Z AND THE HIGH WIND WARNING FOR MUCH OF
SOUTHEAST WYOMING UNTIL 04Z. THIS WAS DONE DUE TO THE SLIGHTLY
SLOWER MOVEMENT OF THE FRONT. SATURDAY WILL BE WINDY AGAIN MAINLY
DUE TO THE 700 MB FLOW. THE STRONGER WINDS ON SUNDAY WILL BE
MAINLY ALONG AND WEST OF THE LARAMIE RANGE. TEMPERATURES WILL BE
COOLER ON SATURDAY OVER ALL BUT CARBON COUNTY...THEN WARM SOME
FOR SUNDAY AS HEIGHTS ALOFT RISE.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...THE 12Z GFS/ECMWF AND
ENSEMBLE MEANS ARE IN GENERAL AGREEMENT DURING THE FIRST HALF OF
THE FORECAST PERIOD. UPPER RIDGE AXIS JUST WEST OF THE CONTINENTAL
DIVIDE SUNDAY NIGHT AND MONDAY SHIFTS EAST OVER THE ROCKIES ON
TUESDAY AS A AMPLIFYING EASTERN PACIFIC TROUGH APPROACHES THE WEST
COAST. SURFACE HIGH PRESSURE RIDGES SOUTHEAST FROM SASKATCHEWAN
CANADA THROUGH NORTHERN AND EASTERN GREAT PLAINS DURING THIS TIME
PERIOD. IT WILL BE DRY MONDAY WITH DEW POINTS IN THE TEENS AND
20S. HIGH TEMPERATURES WILL BE MILD WITH 50S AND 60S OUTSIDE THE
MOUNTAINS. TUESDAY WILL ALSO BE DRY AND MILD...HOWEVER THE LOW
LEVEL SOUTHEASTERLY FLOW WILL DEVELOP OVER THE HIGH PLAINS WITH
DEW POINTS CREEPING UP INTO THE 30S. WEAK LATE DAY INSTABILITY
WITH LI/S DOWN TO -2C EAST OF THE LARAMIE RANGE MAY RESULT IN A
FEW THUNDERSTORMS...ESPECIALLY TUESDAY EVENING. THE PACIFIC TROUGH
WILL PUSH EAST INTO THE GREAT BASIN ON WEDNESDAY...DISLODGING THE
UPPER RIDGE FURTHER EAST INTO THE GREAT PLAINS. A LEE SURFACE
TROUGH ALONG THE LARAMIE RANGE WILL DEEPEN...CAUSING SOUTHERLY
SURFACE WINDS TO BECOME BREEZY. LOW LEVEL MOISTURE COMBINED WITH
SOME INSTABILITY AND LIFT FROM WEAK SHORTWAVE ENERGY EMBEDDED IN
THE SOUTHWEST FLOW ALOFT WILL TRIGGER ISOLATED SHOWERS AND
THUNDERSTORMS...MAINLY OVER AND EAST OF THE MOUNTAINS WEDNESDAY
AFTERNOON. EXPECT ANOTHER DAY OF MILD TEMPERATURES WEDNESDAY
AFTERNOON AHEAD OF AN APPROACHING PACIFIC COLD FRONT. COVERAGE
INCREASES WEDNESDAY NIGHT AND THURSDAY AS THE UPPER TROUGH BECOMES
NEGATIVELY-TILTED AND LIFTS NORTHEAST THROUGH THE CENTRAL ROCKIES.
THERE CONTINUE TO BE MODEL DIFFERENCES HANDLING THIS SYSTEM. THE
GFS CLOSES OFF A LOW PRESSURE CENTER OVER SOUTHEAST WYOMING BY
THURSDAY MORNING AND TRACKS NORTHEAST ACROSS THE BLACK HILLS BY
LATE THURSDAY. THE ECMWF TAKES A MORE SOUTHERLY TRACK WITH THE
CLOSED LOW FROM THE NEW MEXICO-COLORADO BORDER INTO SOUTHWEST
KANSAS DURING THE SAME TIME PERIOD. GIVEN THE DISCREPANCIES IN
TRACK OF THIS SYSTEM...ACCEPTED A CONSENSUS APPROACH WITH THE
PRECIPITATION CONTINUING THURSDAY...THEN TAPERING OFF FROM
SOUTHWEST TO NORTHEAST THURSDAY NIGHT. FOR FRIDAY...COULD SEE
SOME WRAPAROUND SHOWERS DEVELOP OVER AND WEST OF THE LARAMIE
RANGE. IT WILL BE COOLER THURSDAY AND FRIDAY WITH NEAR SEASONAL
NORMAL TEMPERATURES.

FIRE WEATHER...VERY DRY AIR WILL MOVE INTO THE AREA
TONIGHT...SETTING THE STAGE FOR CRITICAL FIRE CONDITIONS AGAIN ON
SATURDAY. MAIN AREA OF CONCERN WILL AGAIN BE EAST OF THE LARAMIE
RANGE EXTENDING INTO THE WESTERN NEBRASKA PANHANDLE. FOR NOW WILL
CONTINUE THE PREVIOUSLY ISSUED FIRE WEATHER WATCH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FIRE WEATHER WATCH FROM NOON SATURDAY TO 8 PM SATURDAY FOR
     WYZ101-WYZ102-WYZ106-WYZ107-WYZ108-WYZ116-WYZ117-WYZ118-
     WYZ119.
NE...FIRE WEATHER WATCH FROM NOON SATURDAY TO 8 PM SATURDAY FOR
     NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-
     NEZ096.

&&

SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM/AVIATION...JAMSKI
Hazardous weather outlook, Apr 6, 8:43 PM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
943 PM MDT FRI APR 6 2012

WYZ101>119-080345-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
943 PM MDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE SATURDAY
AFTERNOON AS HUMIDITY VALUES MAY DROP AS LOW AS 10 PERCENT ALONG
WITH WIND GUSTS AS HIGH AS 35 MPH. A FIRE WEATHER WATCH IS IN
EFFECT FOR SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-080345-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
943 PM MDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE SATURDAY
AFTERNOON AS HUMIDITY VALUES MAY DROP AS LOW AS 10 PERCENT ALONG
WITH WIND GUSTS AS HIGH AS 35 MPH. A FIRE WEATHER WATCH IS IN
EFFECT FOR SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Apr 6, 6:58 PM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
758 PM MDT FRI APR 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     NON-TSTM WND GST 7 N BILL                43.31N 105.26W
04/06/2012  E76.00 MPH       CONVERSE           WY   PUBLIC

0715 PM     NON-TSTM WND GST 9 S WHEATLAND           41.92N 104.96W
04/06/2012  M61.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. SUSTAINED AT 43 MPH.

&&

HAMMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Laramie County

When
April 6, 11:53 PM MST to April 7, 1:00 AM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The ASOS sensor at the Cheyenne Airport measured sustained winds of 40 mph or greater, with a peak gust of 66 mph at 06/2355.

High Wind, South Laramie Range Foothills

When
April 7, 12:00 AM MST to 1:05 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or greater, with a peak gust of 60 mph at 07/0005.

High Wind, South Laramie Range Foothills

When
April 7, 12:46 AM MST to 1:46 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or greater, with a peak gust of 60 mph at 07/0106.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367939, 367936, 367938.